Wisconsin, 2015

Hail and Damaging Winds in Wisconsin, August 2, 2015

August 2, 2015 · NWS GRB · 29 events in 11 counties and zones

Another round of severe thunderstorms with large hail and damaging straight-line winds affected parts of central and northeast Wisconsin during the afternoon of August 2nd. The most intense storms developed near a surface boundary that stretched from Wausau to Green Bay early in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$203,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Another round of severe thunderstorms with large hail and damaging straight-line winds affected parts of central and northeast Wisconsin during the afternoon of August 2nd. The most intense storms developed near a surface boundary that stretched from Wausau to Green Bay early in the afternoon.

Some of the first severe storms of the event developed just north of Green Bay, over parts of Oconto County and Marinette County, and produced hail in excess of three inches in diameter. These storms were part of a larger line of storms that raced eastward across the waters of Green Bay, causing widespread wind damage and knocking out power across much of Door County.

Additional storms developed westward toward the Wausau area. These storms moved southeast during the late afternoon and produced large hail and damaging winds from Marathon and Wood counties east to Lake Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 2, 11:43 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 2, 11:43 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1243 PM CDT SUN AUG 2 2015

UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE

.SHORT TERM...TODAY...TONIGHT...AND MONDAY
ISSUED AT 254 AM CDT SUN AUG 2 2015

AN AREA OF THUNDERSTORMS THAT FORMED ALONG AN AREA OF 1 TO 3 KM
MOISTURE CONVERGENCE WILL CONTINUE TO TRACK EAST THROUGH THE EARLY
MORNING HOURS. ANOTHER AREA OF SHOWERS AND
THUNDERSTORMS...ASSOCIATED WITH A SHORTWAVE AND SEEN ON WATER
VAPOR IMAGERY OVER NORTHERN MINNESOTA...WILL TRACK THROUGH THE
NORTHERN CWA LATER THIS MORNING. THE MAIN SHORTWAVE TROUGH WILL
THEN TRACK THROUGH LATER THIS AFTERNOON AND INTO THIS
EVENING...COINCIDENT WITH A SURFACE COLD FRONT. THESE FEATURES
WILL BRING SEVERAL OPPORTUNITIES FOR PRECIPITATION ACROSS
NORTHEAST WISCONSIN THROUGH TONIGHT. EXACT PLACEMENT AND TIMING OF
THESE ROUNDS IS HIGHLY PROBLEMATIC...HOWEVER THE HI-RES MODEL RUNS
DO OFFER SOME GUIDANCE IN THIS REGARD AS THEY HAVE A GOOD HANDLE
ON CURRENT ACTIVITY TRACKING THROUGH THE AREA. ONCE THE MAIN
SHORTWAVE TRACKS OFF TO THE NORTH THIS MORNING THERE IS A BREAK IN
THE ACTIVITY LATER THIS MORNING AND INTO THE EARLY AFTERNOON
BEFORE THE MAIN SHORTWAVE AND COLD FRONT ARRIVE. THEREFORE WILL
MODEL THE POPS AFTER THESE RUNS AND ADJUST AS NECESSARY AS THE DAY
GOES ON.

ANY CONVECTION THAT DOES FIRE STANDS A CHANCE AT BEING SEVERE AS
MUCAPES SOAR TO 2000 TO 4000 J/KG THIS AFTERNOON WITH 0-6 KM BULK
SHEAR VALUES OF 40 TO 50 KNOTS...SUGGESTING LARGE HAIL AND
DAMAGING WINDS COULD BE A THREAT. CLOSER INSPECTION OF LOW LEVEL
HODOGRAPHS SHOW SIGNIFICANT WIND SHEAR...WHICH MEANS TORNADOES ARE
ALSO POSSIBLE FOR ANY SURFACE BASED STORMS. THESE FACTORS HAVE LED
TO AN UPGRADE OF THE SOUTHERN CWA TO THE ENHANCED RISK FOR SEVERE
WEATHER PER THE SPC DAY 1 OUTLOOK...WHICH LOOKS REASONABLE GIVEN
THE FACTORS IN PLAY THIS AFTERNOON WITH BETTER CAPE AND SHEAR
ACROSS THAT PORTION OF THE CWA. ALTHOUGH THE MAIN CONVECTIVE MODE
APPEARS TO BE AN MCS...SUPERCELLS ARE POSSIBLE THIS AFTERNOON
BEFORE FORMING INTO A LARGE MCS.

DESPITE THE ABUNDANT CHANCES FOR RAIN...HIGH TEMPERATURES TODAY
COULD GET TO 90 DEGREES ACROSS THE FAR SOUTHERN CWA AS 850 MB
TEMPERATURES SOAR TO AROUND 20 DEGREES CELSIUS. ANY BREAK IN THIS
ACTIVITY AND TEMPERATURES THIS AFTERNOON WILL SOAR. FURTHER NORTH
THERE APPEARS LESS OPPORTUNITY FOR AN APPRECIABLE BREAK IN THE
ACTION. THIS WHEN COMBINED WITH LOWER 850 MB TEMPERATURES IN THE
MIDDLE TEENS SHOULD LIMIT HIGHS TO AROUND 80 DEGREES. HIGHS TODAY
COULD GO EITHER WAY GIVEN THE MANY COMPLICATING FACTORS IN
PLAY...WITH BREAKS IN THE ACTIVITY LEADING TO HIGHER TEMPS AND
MORE CLOUD COVER AND ACTIVITY LEADING TO LOWER HIGH TEMPERATURES.

TEMPERATURES WILL BE MUCH COOLER ON MONDAY BEHIND THE COLD
FRONT...WITH HIGHS RANGING FROM THE UPPER 60S ACROSS FAR NORTH
CENTRAL WISCONSIN...TO THE MIDDLE TO UPPER 70S ACROSS CENTRAL AND
EAST CENTRAL WISCONSIN. SOME SHOWERS ARE POSSIBLE ACROSS THE NORTH
ON MONDAY...AS A SHORTWAVE AIDS IN THE DEVELOPMENT OF INSTABILITY
SHOWERS. CHANCES FOR THIS LOOK FAIRLY LOW HOWEVER...WITH POPS IN
THE SLIGHT CHANCE CATEGORY.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY
ISSUED AT 254 AM CDT SUN AUG 2 2015

THE UPPER AIR PATTERN CONSISTING OF RIDGING OVER THE ROCKIES AND AN
UPPER LOW FROM HUDSON BAY TO THE GREAT LAKES WILL SLOWLY TRANSLATE
EAST DURING THE UPCOMING WORK WEEK.  THE MEDIUM RANGE MODELS ARE IN
GOOD AGREEMENT WITH THE LARGE SCALE THROUGH 00Z FRI BEFORE
DIVERGING.  THE ECMWF CONTINUES TO BETTER ALIGN WITH THE ENSEMBLE
MEANS...AND WILL GIVE MORE WEIGHT TO ITS SOLUTION.

MONDAY NIGHT THROUGH TUESDAY NIGHT...MODELS ARE SHOWING A DEEPER
TROUGH OVER THE GREAT LAKES THAN PREVIOUSLY ADVERTISED DURING THIS
PERIOD.  THE CYCLONIC FLOW ALOFT WILL BRING PERIODS OF CLOUDS
OVERHEAD...WITH SOME ENHANCEMENT DURING DAYTIME HEATING TUESDAY
AFTERNOON.  PROGGED SOUNDINGS CONTINUE TO LOOK CAPPED DURING THIS
STRETCH...BUT BOTH THE ECMWF AND GFS PRODUCE LIGHT QPF ACROSS FAR
NORTHERN WISCONSIN.  WILL KEEP THE SMALL CHANCE TUESDAY AFTERNOON IN
THIS AREA...BUT IT WOULD NOT BE SURPRISING TO SEE SPOTTY SHOWERS
OCCUR MONDAY OR TUESDAY NIGHTS.  HIGHS ON TUESDAY WILL FALL BACK
INTO THE UPPER 60S NORTH TO MID 70S SOUTH.

REST OF THE FORECAST...THE UPPER LOW BEGINS TO LIFT OFF INTO QUEBEC
ON WEDNESDAY LEADING TO A REBOUND OF MID-LEVEL HEIGHTS.  BUT MODELS
ADVERTISE WEAK SHORTWAVE IMPULSES DIVING SOUTHEAST ACROSS THE
NORTHERN MISSISSIPPI VALLEY TO THE SOUTHERN GREAT LAKES WEDNESDAY
AND THURSDAY.  THE GFS IS MOST AGGRESSIVE BRINGING LOW PRESSURE INTO
THE SOUTHERN GREAT LAKES ON THURSDAY...BUT THIS LOOKS TO BE A
BYPRODUCT OF CONVECTIVE FEEDBACK.  WITH THE FRONT WELL SOUTH OF THE
REGION...THINK PRECIP CHANCES ARE TOO LOW TO MENTION WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT.   HIGH PRESSURE LOOKS TO BUILD INTO THE
REGION FRIDAY AND SATURDAY...POTENTIALLY PROLONGING THE DRY
CONDITIONS.  PERHAPS THE NEXT CHANCE OF PRECIP COULD OCCUR BY THE
END OF NEXT WEEKEND.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1243 PM CDT SUN AUG 2 2015

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
DURING THE AFTERNOON AND EARLY EVENING AS A COLD FRONT MOVES
ACROSS WISCONSIN. THE STORMS COULD PRODUCE STRONG WIND GUSTS AND
LARGE HAIL. VFR CONDITIONS EXPECTED OTHERWISE. SKIES SHOULD CLEAR
OVERNIGHT AND REMAIN MOSTLY CLEAR THROUGH 15Z MONDAY. AN UPPER
LEVEL DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND CLOUDS
BETWEEN 3000 AND 4000 FEET MONDAY AFTERNOON.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....KURIMSKI
LONG TERM......MPC
AVIATION.......RDM
Hazardous weather outlook, Aug 2, 2:04 AM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
304 AM CDT SUN AUG 2 2015

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-030815-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
304 AM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING AS
A COLD FRONT SWEEPS THROUGH THE REGION. THERE IS AN ENHANCED RISK
FOR SEVERE THUNDERSTORMS ACROSS CENTRAL AND EAST CENTRAL
WISCONSIN...WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
NORTH CENTRAL WISCONSIN. DAMAGING WINDS OF 60 TO 70 MPH ALONG WITH
LARGE HAIL OF 1 TO 2 INCHES ARE THE MAIN THREATS ALONG WITH
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTH CENTRAL WISCONSIN
THURSDAY NIGHT AND FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LMZ521-522-541>543-030815-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
304 AM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING AS
A COLD FRONT SWEEPS THROUGH THE REGION. THERE IS AN ENHANCED RISK
FOR SEVERE THUNDERSTORMS SOUTH OF STURGEON BAY AND OCONTO...WITH
A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF STURGEON BAY AND
OCONTO. DAMAGING WINDS OF 50 TO 60 KNOTS ALONG WITH LARGE HAIL OF
1 TO 2 INCHES ARE THE MAIN THREATS ALONG WITH ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

KURIMSKI/MPC

In the hours before

Local storm report, Aug 2, 11:27 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1227 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             8 SE MINOCQUA           45.78N 89.57W
08/02/2015  E1.00 INCH       ONEIDA             WI   PUBLIC

            SIZE ESTIMATED BY PHOTO SENT BY SOCIAL MEDIA. AT LEAST 1
            INCH IN SIZE

&&

AA
Local storm report, Aug 2, 11:28 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1228 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HAIL             MC NAUGHTON             45.73N 89.55W
08/02/2015  E1.00 INCH       ONEIDA             WI   UNKNOWN

            LOCATION IS ESTIMATED AS THE REPORT WAS NOT MORE SPECIFIC
            THAN NEWBOLD TOWNSHIP.

1208 PM     HAIL             HAZELHURST              45.79N 89.71W
08/02/2015  E0.25 INCH       ONEIDA             WI   TRAINED SPOTTER

            LOCATION IS ESTIMATED. REPORT ONLY MENTIONED THAT IS WAS
            ALONG HIGHWAY 51.

1214 PM     HAIL             8 N TOMAHAWK            45.58N 89.73W
08/02/2015  E0.88 INCH       ONEIDA             WI   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL.

&&

MG
Local storm report, Aug 2, 11:30 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1230 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             1 S LAKE TOMAHAWK       45.80N 89.59W
08/02/2015  E0.88 INCH       ONEIDA             WI   STORM CHASER

            PEA TO NICKEL SIZE HAIL FELL FROM 1150 TO 1155 AM.

&&

MG
Special weather statement, Aug 2, 11:38 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1238 PM CDT SUN AUG 2 2015

WIZ010>013-018-019-021-021815-
FLORENCE WI-NORTHERN OCONTO COUNTY WI-FOREST WI-
NORTHERN MARINETTE COUNTY WI-LINCOLN WI-LANGLADE WI-ONEIDA WI-
1238 PM CDT SUN AUG 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ONEIDA...
NORTHWESTERN MARINETTE...NORTHEASTERN LINCOLN...FLORENCE...FOREST AND
NORTHERN LANGLADE COUNTIES UNTIL 115 PM CDT...

AT 1236 PM CDT...DOPPLER RADAR WAS TRACKING A BROKEN LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF FELCH
TO 8 MILES NORTHWEST OF PEARSON...AND MOVING EAST AT 30 MPH.

HAIL UP TO DIME SIZE AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE
WITH SOME OF THESE THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CRANDON...GOODMAN...HOMESTEAD...TIPLER...PARRISH...POPPLE RIVER...
PEARSON...CARTER...ELCHO...LAONA...WABENO...DUNBAR...NASHVILLE...
FREEMAN...ARGONNE...ARMSTRONG CREEK...BLACKWELL...ENTERPRISE...HILES
AND MONICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4602 8857 4569 8797 4524 8881 4539 8975
      4601 8867 4599 8867 4599 8862 4602 8860
TIME...MOT...LOC 1736Z 262DEG 76KT 4594 8796 4546 8912

EB
Local storm report, Aug 2, 11:42 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1242 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             ARGONNE                 45.66N 88.88W
08/02/2015  E0.25 INCH       FOREST             WI   TRAINED SPOTTER

            PEA SIZE HAIL, TORRENTIAL RAIN AND GUSTS TO 30 TO 35 MPH
            AT ARGONNE.

&&

MG
Special weather statement, Aug 2, 12:05 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
105 PM CDT SUN AUG 2 2015

WIZ011-013-019-021-021845-
NORTHERN OCONTO COUNTY WI-FOREST WI-NORTHERN MARINETTE COUNTY WI-
LANGLADE WI-
105 PM CDT SUN AUG 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARINETTE...NORTHWESTERN
OCONTO...SOUTHEASTERN FOREST AND NORTHEASTERN LANGLADE COUNTIES UNTIL
145 PM CDT...

AT 102 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORMS
NEAR PEARSON AND NORTHERN OCONTO COUNTIES...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THESE STORMS AS WELL
AS HAIL UP TO 3/4 INCH IN DIAMETER.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN
MARINETTE...NORTHWESTERN OCONTO...SOUTHEASTERN FOREST AND
NORTHEASTERN LANGLADE COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS...BOOT LAKE.

LAT...LON 4546 8919 4546 8826 4537 8827 4537 8831
      4520 8831 4520 8829 4517 8829 4524 8923
TIME...MOT...LOC 1802Z 278DEG 40KT 4531 8910

EB

The radar

The Green Bay radar (KGRB), 67 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

23 hail, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Marinette

When
August 2, 12:49 PM CST
Where
Marinette County, 0.69 mi S of Peshtigo
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
45.040, -87.750

Thunderstorm winds downed several trees near Peshtigo. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Door

When
August 2, 1:07 PM CST
Where
Door County, 0.49 mi E of Fish Creek
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.130, -87.240

A thunderstorm produced a measured wind gust to 59 mph.

Thunderstorm Wind, Door

When
August 2, 1:08 PM CST to 1:15 PM CST
Where
Door County, 3.68 mi SW of Egg Harbor to 0.3 mi WSW of Jacksonport
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
45.014, -87.335

Thunderstorm winds uprooted and snapped an area of trees a couple of miles either side of a west-east line from Frank E. Murphy Park to Jacksonport.

Thunderstorm Wind, Door

When
August 2, 1:10 PM CST
Where
Door County, 0.69 mi S of Egg Harbor
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
45.040, -87.280

Thunderstorm winds to 70 mph downed trees and knocked out power in the Egg Harbor area. The time of this event is an estimate based on radar data.

Hail, Oconto

When
August 2, 1:15 PM CST to 1:18 PM CST
Where
Oconto County, Oconto
Measured
1 in hail
Reported by
Public
Coordinates
44.880, -87.880

Hail as large as quarter size fell at Oconto.

Hail, Wood

When
August 2, 1:20 PM CST
Where
Wood County, 3.6 mi NW of Bakerville
Measured
0.75 in hail
Reported by
Public
Coordinates
44.660, -90.280

A thunderstorm dropped penny size hail and produced wind gusts to around 50 mph, that downed small branches, west of Marshfield.

Hail, Oconto

When
August 2, 1:24 PM CST
Where
Oconto County, 0.49 mi E of Abrams
Measured
4 in hail
Reported by
Public
Coordinates
44.780, -88.060

A thunderstorm dropped softball size hail as it passed through Abrams.

Hail, Oconto

When
August 2, 1:32 PM CST
Where
Oconto County, 2.76 mi S of Brookside
Measured
4 in hail
Property damage
$5,000
Reported by
Public
Coordinates
44.760, -88.000

Softball size hail fell near Abrams, causing isolated vehicle damage.

Hail, Oconto

When
August 2, 1:32 PM CST
Where
Oconto County, 2.81 mi ESE of Brookside
Measured
2.5 in hail
Reported by
Public
Coordinates
44.780, -87.950

A thunderstorm dropped tennis ball size hail near Oak Orchard Road, as it passed north of Little Suamico. This report was received via social media, and the time of the event is an estimate based on radar data.

Hail, Shawano

When
August 2, 2:00 PM CST
Where
Shawano County, 2.02 mi SW of Shawano Arpt
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
44.760, -88.560

A thunderstorm, with heavy rain, dropped nickel size hail southeast of Shawano.

Hail, Wood

When
August 2, 2:00 PM CST
Where
Wood County, 3.94 mi E of Vesper
Measured
2 in hail
Reported by
Public
Coordinates
44.480, -89.890

A thunderstorm dropped lime size hail as it passed east of Vesper.

Hail, Wood

When
August 2, 2:06 PM CST
Where
Wood County, Rudolph
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
44.500, -89.800

A thunderstorms dropped three-inch diameter hail as it passed through Rudloph. The time of this event is estimated based on radar data.

Hail, Shawano

When
August 2, 2:10 PM CST
Where
Shawano County, 0.75 mi S of Shawano
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.759, -88.601

Golf ball size hail fell at Shawano High School.

Hail, Shawano

When
August 2, 2:12 PM CST
Where
Shawano County, Krakow
Measured
2.5 in hail
Reported by
Public
Coordinates
44.750, -88.250

A thunderstorm dropped tennis ball size hail as it passed through Krakow. Hail size is an estimated based on a photo on social media and time is estimated based on radar data.

Hail, Brown

When
August 2, 2:18 PM CST
Where
Brown County, 0.98 mi E of Suamico
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.630, -88.030

A thunderstorm dropped golf ball size hail as it passed over Long Tail Point. The time of this event was estimated based on radar data.

Hail, Wood

When
August 2, 2:21 PM CST
Where
Wood County, Biron
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
44.430, -89.780

A thunderstorm dropped ping pong ball size hail as it passed through Biron.

Hail, Portage

When
August 2, 2:28 PM CST
Where
Portage County, 0.9 mi WSW of Plover
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
44.443, -89.545

A thunderstorm dropped half dollar size hail as it passed through the Plover area. A wind gust to 41 mph was measured with the storm and it also produced 0.10 inch of rain in just 5 minutes.

Hail, Portage

When
August 2, 2:33 PM CST
Where
Portage County, 0.85 mi SE of Park Ridge
Measured
1.75 in hail
Reported by
Public
Coordinates
44.510, -89.560

A thunderstorm dropped golf ball size hail as it passed through the Stevens Point area.

Lightning, Brown

When
August 2, 2:45 PM CST
Where
Brown County, Suamico
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.630, -88.050

A lightning strike caused a house fire in Suamico.

Hail, Oconto

When
August 2, 2:45 PM CST
Where
Oconto County, 1.69 mi SE of Abrams
Measured
1 in hail
Reported by
Public
Coordinates
44.760, -88.050

Penny to quarter size hail fell near Abrams. The time of this event is approximate.

Hail, Portage

When
August 2, 2:49 PM CST
Where
Portage County, 0.85 mi SE of Bancroft
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.310, -89.510

A thunderstorm dropped quarter size hail and produced a wind gust to 40 mph as it passed through Bancroft.

Hail, Brown

When
August 2, 3:00 PM CST
Where
Brown County, 2.52 mi NW of Ashwaubenon
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
44.499, -88.112

Quarter size hail fell in Ashwaubenon.

Hail, Waupaca

When
August 2, 3:01 PM CST
Where
Waupaca County, King
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.330, -89.130

A thunderstorm dropped quarter size hail and produced wind gusts to 50 mph as it passed through King.

Thunderstorm Wind, Waushara

When
August 2, 3:07 PM CST
Where
Waushara County, Wild Rose
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.180, -89.250

Thunderstorm winds downed medium size trees in Wild Rose.

Hail, Marathon

When
August 2, 3:09 PM CST
Where
Marathon County, (Cwa)cen Wi Arpt Mos
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.780, -89.670

Quarter size hail fell at Central Wisconsin Airport in Mosinee.

Hail, Waushara

When
August 2, 3:30 PM CST
Where
Waushara County, 2.76 mi S of Poy Sippi
Measured
1.38 in hail
Reported by
Emergency Manager
Coordinates
44.090, -89.000

A thunderstorm dropped hail, that was a little larger than half dollar size, as it passed south of Poy Sippi.

Hail, Waushara

When
August 2, 3:32 PM CST
Where
Waushara County, 0.69 mi S of Auroraville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.040, -89.000

A thunderstorm produced golf ball size hail as it passed through Auroraville.

Hail, Winnebago

When
August 2, 3:41 PM CST
Where
Winnebago County, 2.81 mi N of Fisk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.990, -88.670

A thunderstorm dropped quarter size hail as it passed north of Fisk. This report was received via social media and the time of the event is estimated based on radar data.

Hail, Waupaca

When
August 2, 3:53 PM CST
Where
Waupaca County, 4.17 mi N of Iola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.560, -89.110

A thunderstorm produced quarter size hail and heavy rain as it passed north of Iola.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598844, 598866, 600064, 598845, 598819, 598820, 598836, 598833, 598840, 598825, 598842, 598837, 598829, 598839, 598856, 598848, 598850, 598851, 598864, 598865, 598853, 598867, 598857, 598858, 598859, 598861, 598860, 598862, 598863.